MAUDE Adverse Event Report: ALPHATEC SPINE, ALPHATEC NAVIGATION INSTRUMENTS; ORTHOPEDIC STEREOTAXIC INSTRUMENT

ALPHATEC SPINE, ALPHATEC NAVIGATION INSTRUMENTS; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Model Number 17139-055-N
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/24/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The tip of the tap was broken within the patient's bone.Although the polyaxial screws are self-tapping, taps may be used during pedicle preparation to facilitate screw insertion.The cannulation of the tap (through hole) is slid over the guidewire after the site has been dilated to the appropriate diameter.The bone is then tapped to the desired depth.Cannulated taps in the set come in 4.5 mm, 5.5mm, 6.5 mm & 7.5 mm and are color coded by diameter.A review of the device history record did not identify any manufacturing or processing related irregularities.The tap was found to be properly manufactured and released in accordance with design specifications.An evaluation found that the distal tip had fractured and became separated from the instrument at 50mm groove.Inspection under magnification revealed circular fracture lines indicative of a torsional overload.The detached tip, was able to be removed from the patient.It appears that this occurrence is likely the result of implantation in hard dense bone, which required an increased torsional load and off axis force that exceeded the design limits of the instrument.
 
Event or Problem Description
The surgeon used the tap, and it broke off in the vertebral body.It was reported the patient had very hard bone.The surgeon was able to retrieve the tap tip from the patient; however, it did cause a delay in surgery.

Brand Name
ALPHATEC NAVIGATION INSTRUMENTS
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
ALPHATEC SPINE,
1950 camino vida roble
carlsbad CA 92008
Manufacturer Contact
wesley channell
1950 camino vida roble
carlsbad, CA 92008
9014283693
MDR Report Key13958208
Report Number2027467-2022-00010
Device Sequence Number14673125
Product Code OLO
UDI-Device Identifier00190376319223
UDI-Public00190376319223
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K153603
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 02/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Model Number17139-055-N
Device Catalogue Number17139-055-N
Device Lot Number8698308R
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/28/2022
Initial Report FDA Received Date03/31/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/24/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age65 YR
Patient SexMale